Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 135, NWS Grand Rapids, MI

September 13, 2005Lake County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 13, 2005, 9:03 PM EDT for Lake County, Michigan. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 13, 2005, 9:03 PM EDT (01:03 UTC)
Expired
Sep 13, 2005, 9:45 PM EDT
In force
42 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Lake County, MI

The radar

The Grand Rapids radar (KGRR), 124 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 13, 8:15 PM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2005-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2005-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -268 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-268 m²/s²
0-3 km storm-relative helicity
-205 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 8:45 PM EDT, 18 minutes earlier.

Area forecast discussion, Sep 13, 8:45 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
845 PM EDT TUE SEP 13 2005

.UPDATE...
WEVE ISSUED A QUICK ZONE UPDATE FOR THE SEVERE THUNDERSTORM WATCH
FOR MASON AND LAKE COUNTIES UNTIL 2 A.M. WEDNESDAY. HOWEVER STORMS
ARE RACING TO THE NORTH NORTHEAST AND WE SUSPECT WE SHOULD BE ABLE
TO DROP THE WATCH LONG BEFORE THEN UNLESS ADDITIONAL CONVECTIVE
DEVELOPMENT TAKES PLACE FURTHER SSW.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...SMALL CRAFT ADVISORY NEARSHORE
WATERS GRAND HAVEN TO MANISTEE. SEVERE THUNDERSTORM WATCH IN EFFECT
UNTIL 2 AM WEDNESDAY FOR MASON AND LAKE COUNTIES AS WELL AS THE
NEARSHORE WATERS FROM PENTWATER TO MANISTEE.

&&

LAURENS
Hazardous weather outlook, Sep 13, 6:20 PM EDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
620 PM EDT TUE SEP 13 2005

LMZ847>849-141600-
GRAND HAVEN TO WHITEHALL-WHITEHALL TO PENTWATER-
PENTWATER TO MANISTEE-
620 PM EDT TUE SEP 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

WAVES OF THREE TO FIVE FEET WILL POSE A HAZARD TO SMALL CRAFT AND
INCREASE THE THREAT OF RIP CURRENTS THROUGH THIS EVENING.

THUNDERSTORMS ARE EXPECTED LATE THIS EVENING AND OVERNIGHT. THE MAIN
THREAT WITH THESE STORMS IS WIND GUSTS TO 50 MPH. STORMS THAT
DEVELOP WILL MOVE NORTHEAST AT 35 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LMZ844>846-141600-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-
620 PM EDT TUE SEP 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED LATE THIS EVENING AND OVERNIGHT. THE MAIN
THREAT WITH THESE STORMS IS WIND GUSTS TO 50 MPH. STORMS THAT
DEVELOP WILL MOVE NORTHEAST AT 35 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

MIZ037>040-043>046-050-051-056-057-064-071-141600-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-OTTAWA-KENT-ALLEGAN-VAN BUREN-
620 PM EDT TUE SEP 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED LATE THIS EVENING AND OVERNIGHT. THE MAIN
THREAT WITH THESE STORMS IS WIND GUSTS TO 50 MPH. STORMS THAT
DEVELOP WILL MOVE NORTHEAST AT 35 MPH. LOCALLY HEAVY RAINFALL IS
POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

MIZ052-058-059-065>067-072>074-141600-
GRATIOT-IONIA-CLINTON-BARRY-EATON-INGHAM-KALAMAZOO-CALHOUN-JACKSON-
620 PM EDT TUE SEP 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT. THESE STORMS ARE EXPECTED TO
REMAIN BELOW SEVERE LEVELS...BUT WIND GUSTS UP TO 50 MPH AND PEA
SIZED HAIL WILL BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

93

In the hours before

Special weather statement, Sep 13, 8:28 PM EDT, 35 minutes before
EXPERIMENTAL...WATCH COUNTY NOTIFICATION FOR WATCH 787
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
828 PM EDT TUE SEP 13 2005

MIC085-105-140600-
/E.NEW.KGRR.SV.A.0787.050914T0023Z-050914T0600Z/

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
787 IN EFFECT UNTIL 2 AM EDT FOR THE FOLLOWING AREAS

IN MICHIGAN THIS WATCH INCLUDES 2 COUNTIES

IN WEST CENTRAL MICHIGAN

LAKE                  MASON

THIS INCLUDES THE CITIES OF...BALDWIN AND LUDINGTON.

LMZ849-869-140600-
/E.NEW.KGRR.SV.A.0787.050914T0023Z-050914T0600Z/

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
787 IN EFFECT UNTIL 2 AM EDT FOR THE FOLLOWING AREAS

THIS WATCH INCLUDES THE FOLLOWING ADJACENT COASTAL WATERS

PENTWATER TO MANISTEE
OPEN WATERS FROM WHITEHALL TO MANISTEE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 6:20 AM EDTSevere Thunderstorm WarningGRRAllegan25 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.